Dear Dr. Jahn,
Can using an inhaler for asthma affect my vocal cords and vocal range?
The answer is, it depends on what in in the spray! For asthma treatment, you may be using one of three different inhalers. The first is a so-called rescue inhaler containing a bronchodilator such as albuterol. This opens up the breathing tubes, and should not affect your voice, although it may give you a temporary rapid heart beat. The second is a cortisone inhaler, such as Flovent. This is an anti inflammatory medication, used for longer term treatment. Although there are concerns about possibly weakening the vocal muscles (so-called steroid induced myopathy), I have personally never seen this among my patients, so it is more a theoretical than practical issue.
Advertisement (article continues below):
The third type is a combination inhaler, containing both a bronchodilator and a steroid. Among these, the only one that has been a consistent problem vocally is Advair. Interestingly, the issue here seems not to be with the drugs, but more with the vehicle that carries the medications into your lungs.
There is one concern with chronic use of steroid inhalers, which is the possibility that you might develop a yeast infection of the throat and larynx. If this happens, you may experience hoarseness, and even some discomfort on swallowing. Your ENT should suspect this, and can often diagnose it on laryngoscopy. Usually one week on an anti-yeast medication such as Diflucan can fix the problem.
I would however suggest that, as a singer, you should explore other modalities for managing your asthma. There are different triggers for asthma, and by diagnosing the trigger (such as allergy) you may be able to avoid inhalers altogether. Milder forms of asthma also respond to oral medications, and if your episodes are infrequent and not severe, acupuncture can also be helpful.